To combat coughs and sneezes during flu season it is very normal to buy flu medications, such as anti-inflammatory or decongestants, but this would not be recommended for some people. The American Heart Association (AHA) warns that these drugs can have unwanted effects on our heart. Over-the-counter decongestants or non-steroidal anti-inflammatory drugs (NSAIDs) have a good reputation for relieving pain, mild fevers, blocked nose, and other seasonal cold symptoms. However, they might cause heart disease.
While these medications are safe to take as long as you follow recommended dosages, specialists at the AHA and other institutions warn that they may worsen the cardiovascular health of certain at-risk groups.
“People with uncontrolled high blood pressure or heart disease should avoid taking oral decongestants,” said Sondra DePalma, a medical assistant at the Pinnacle Health Cardiovascular Institute in Pennsylvania, USA, and an AHA specialist. He also advised the general public, or those with low cardiovascular risk, to use them only under the guidance of a health-care provider.
According to AHA and American College of Cardiology’s (ACC) guidelines, both NSAIDs and decongestants can increase blood pressure as a result of the way they act on our bodies.
Flu Medications Might Cause Heart Disease
In particular, decongestants squeeze blood vessels in the nose, which helps reduce inflammation in that area. But, as Dr. Erin Michos, director of the Johns Hopkins Ciccarone Center for Heart Disease Prevention in Baltimore, said, “if you have high blood pressure or heart disease, the last thing you need is to constrict your blood vessels. That can exacerbate or worsen the disease.”
According to a new study, those who took NSAIDs to treat their respiratory infections had a three times higher risk of having a heart attack within a week than during the same period the year before when they didn’t use those flu medications.
To avoid exposure to such threats, Dr. Michos advises using NSAIDs and decongestants sparingly or opting for an alternative solution when possible, such as antihistamines.
“If other over-the-counter flu medications are needed, use them with caution. And if someone finds out they have problems such as high blood pressure or other conditions, such as heart palpitations, they should talk to their healthcare provider,” Sondra DePalma added.
Jasmine holds a Master’s in Journalism from Ryerson University in Toronto and writes professionally in a broad variety of genres. She has worked as a senior manager in public relations and communications for major telecommunication companies, and is the former Deputy Director for Media Relations with the Modern Coalition. Jasmine writes primarily in our LGBTTQQIAAP and Science section.